The Dangers of Fentanyl Patch Abuse: Know the Signs

One of the most widespread problems when it comes to addiction and overdose deaths in America is fentanyl. What is fentanyl? This substance is a synthetic opioid similar to heroin, but capable of producing much more potent effects.

A sample of fentanyl could be as much as 100 times more powerful than heroin, and the lethal dose is much smaller than that of heroin. Some drug manufacturers provide fentanyl medications to ease certain types of pain, particularly chronic pain that hasn’t responded to other treatment methods.

It’s possible to take fentanyl:

  • Orally with a pill
  • Through an edible product such as a lollipop or lozenge
  • With a transdermal patch

Unfortunately, some people have started abusing fentanyl patches because of their potency and viability compared to other forms of opioids like heroin. It’s imperative for anyone with a valid prescription for any type of fentanyl-based medication to take precautions to prevent others from using or having access to it.

Coming into contact with the sticky side of a transdermal fentanyl patch can lead to serious medical issues. Overdose is one of those risks, especially if a child or a person with little tolerance for narcotics touches the patch.

Risks of Fentanyl Exposure

How long does fentanyl stay in your system? That generally depends on the delivery system. An injected dose will be very potent and fast acting, but may not last as long as a dose taken orally.

Fentanyl patches generally release a low dose of fentanyl into the bloodstream over several days. Duragesic, the leading manufacturer of fentanyl patches in the U.S., reports its patches last for about three days before they require replacement.

Unfortunately, it is very easy to manipulate these patches for enhanced effects. Therefore, some people are abusing them in lieu of street heroin. Others simply do not realize that they can be more dangerous than street heroin because they are technically legal with a prescription.

How Do People Abuse Fentanyl Patches?

A fentanyl patch is similar to an adhesive bandage, but the underside has a gel coating that contains the fentanyl. Some people who misuse fentanyl patches will remove the gel and immediately ingest the entire dose at once. This is equivalent to consuming a three-day supply instantly. Others may apply multiple patches at once to absorb more of the drug.

Some people remove the fentanyl gel from patches and combine it with water or melt it down to inject it directly into the bloodstream. It’s also possible to chew on the patches to release the layers of fentanyl quickly; the mucous membranes of the mouth will absorb it into the bloodstream. Fentanyl is incredibly potent, and any of these methods carries a significant risk of overdosing.

When fentanyl enters the bloodstream directly or through the digestive system after a person chews on a patch, the risk of overdose increases dramatically. The body cannot process fentanyl well in these circumstances because it absorbs it too rapidly – compared to transdermal absorption.

Even used patches can still be fatal after a few days. A fentanyl patch may still contain up to 50 percent of the original amount of the drug after three days.

Signs of Fentanyl Overdose

Opioid addiction is incredibly powerful and entails some of the most severe withdrawal symptoms of any form of substance abuse. Fentanyl withdrawal can entail:

  • Hallucinations
  • Extreme drug cravings
  • Musculoskeletal pain
  • Nausea
  • Confusion
  • Irritability
  • Several potentially fatal medical conditions

Some individuals may attempt to take more fentanyl than they can handle to stave off these symptoms, potentially opening the door to an overdose.

Some of the early signs of fentanyl overdose can include:

  • Extreme fatigue
  • Unresponsiveness
  • Loss of balance and coordination
  • Dizziness
  • Confusion
  • Difficulty breathing

Since many individuals prefer to use alone or in seclusion, there may not be anyone around to intervene in the event of an overdose.

Fatal Risks of Overdosing

A fentanyl patch may cause an overdose on its own merit, or an individual may manipulate the patch for a more potent dose and then experience an overdose. Any overdose has the potential to be fatal, and it’s imperative to seek medical treatment immediately if you or someone you know begins to display the signs of overdose.

In particular, a few very dangerous symptoms to stay vigilant for include:

  • Slowed breathing
  • Unconsciousness
  • Extreme sweating
  • Rapid heart rate
  • Muscle cramping

Falling asleep under the effects of fentanyl is also extremely dangerous, especially after taking a large or concentrated dose. The respiratory system naturally relaxes and breathing slows during sleep. Since fentanyl can easily cause respiratory depression, it’s possible for a user to fall unconscious and slip into respiratory failure without anyone else noticing.

Signs of Fentanyl Addiction

Many individuals receive prescriptions for fentanyl for legitimate medical reasons. Unfortunately, these medications are very powerful and easily habit forming.

It’s essential for anyone who takes fentanyl medications to heed the instructions from their prescribing doctors very carefully and to only take these medications exactly as directed. It’s also vital to remember that following a prescription’s directions to the letter isn’t a foolproof way of avoiding fentanyl addiction (or overdose).

A person who develops an addiction to fentanyl may start exhibiting strange behavior, and loved ones should pay close attention to the warning signs of fentanyl patch abuse. Some of the signs could include:

  • Using more than the prescribed dose.
  • Appearance of damaged or destroyed fentanyl patches around the patient’s home or in trashcans: This could indicate that someone is opening the patches to remove the gel for a stronger dose.
  • Wearing more than one fentanyl patch at a time: There is no reason to ever apply more than one patch, even for acute pain. Some people mistakenly believe they can apply a patch directly to a specific part of the body for more targeted pain relief, but this is generally not the case. Always follow the instructions that accompany any fentanyl prescription.
  • Purchasing fentanyl patches from other people who have prescriptions.
  • Displaying fear of running out of patches.
  • Declining performance at work or in school.
  • Neglecting household duties, chores and basic living needs, like making meals and cleaning clothes.

Your Role

Do you know a friend or loved one who takes a fentanyl medication for a medical issue or has taken it recently? It’s important to stay vigilant for any changes in behavior that might indicate addiction.

A person in the early stages of addiction may be in denial about his or her behavior, but it will be obvious to others who start noticing some of the telltale behaviors associated with addiction.

Intervention and Treatment for Fentanyl Patch Abuse

It’s possible to develop fentanyl addiction simply by taking one’s prescription as directed. Others can propel themselves further into addiction by taking more fentanyl medication than prescribed.

It is imperative to acknowledge the extreme dangers of fentanyl patch abuse to prevent overdose deaths. Additionally, some individuals need to confront their addiction and seek treatment before it’s too late.

Fentanyl Abuse Detox and Rehab

There is no need to wait to hit “rock bottom” before seeking addiction treatment. The sooner a person struggling with substance abuse enters rehab, the better their chances are of getting and staying sober.

Fentanyl is a powerful opioid, and its withdrawal symptoms can be severe. Medically assisted detox is the best way to start the recovery process. An intervention can help get the person to this stage if they will not go willingly.

The thought of entering rehab may be scary, but the alternative is much worse. Detox and rehab are hard at first, but going through the recovery process can potentially save your loved one’s life. Instead of risking addiction and possible death by overdose, it’s crucial to spot and address the early signs of fentanyl patch addiction, and then take appropriate action.

See Our Prescription Drug Fact Sheet

Sources:
https://www.ismp.org/resources/fentanyl-patch-fatalities-linked-bystander-apathy-we-all-have-role-prevention
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3267509/
https://americanaddictioncenters.org/fentanyl-treatment/signs-of-abuse/